Home » Frequently asked Questions on Health » How can I manage my persistent stress, anxiety and depression?

How can I manage my persistent stress, anxiety and depression?

Q: I am a 49 years old male, and I suffered a fall from the scooter 14 years back. After that I started experiencing dizziness and back pain. An MRI report showed cervical spondylitis and prolapsed lumbar discs. I underwent physiotherapy and medical treatment for my back pain. After four years, I started having stomach discomfort (upper part). After a month’s treatment and endoscopy, my doctor referred me to a psychiatrist. But while under treatment other problems like tiredness, fatigue, recurrence of depression and anxiety were started. For the last two years, I am experiencing symptoms like fatigue, occasional stomach discomfort, constipation, excessive tension, stress and anxiety at the start of a journey, before & during a meeting or a public function. I have been continuously under the treatment of the same psychiatrist. The doctor has prescribed me an antidepressant and anticonvulsants. How can persistent stress, anxiety and depression be managed?

A:You have reported symptoms of stress, anxiety (anticipatory anxiety, social anxiety, somatic anxiety), abdominal discomfort since 2000. There is a very close link between our body and our mind. At times anxiety symptoms present as a feeling of butterflies/discomfort in abdomen, gastric disturbances and bowel discomfort. Tiredness can be a symptom of depression. But one needs to carefully assess associated features/symptoms. Depression can recur and if present needs regular treatment as per guidelines to prevent recurrences. One also needs to assess the type of depression/mood disorder. There are times when people suffer from different mood episodes incl. phases of low mood, lethargy, lack of interest, negative thoughts, low confidence levels and significant anxiety on one hand and phases of high mood characterized by over-talkativeness, increased flow of thoughts, over-grandiosity, over-activity, feeling over-energetic, becoming over-authoritative / boastful, overspending, decreased need to sleep and becoming somewhat rash in manner, on the other. Such people require mood stabilizers (that include anti-convulsant medication).

Some period of anti-convulsant cover is also given following head injury. It is not clear whether you have had any history of fits/loss of consciousness. One needs to clearly understand the underlying reasons for your anticonvulsant medication. Some gastric discomfort could be an associated side-effect which can be taken care of. I suggest that you get your Blood LFT, CBC, Bl thyroid profile evaluated. I suggest that you should either revisit your psychiatrist or seek a detailed second opinion. Specific set of medications are given for treating depression and anxiety symptoms. Cognitive behaviour therapy, relaxation sessions and yoga under supervision can also be of some help.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------